Alert archive / Texas / Red Flag Warnings in 2006

Red Flag Warning 28, NWS Amarillo, TX

April 18, 20064 counties in Texas

NWS Amarillo, TX issued this red flag warning at Apr 18, 2006, 4:02 AM CDT for 4 counties in Texas. It took effect at Apr 18, 2006, 9:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2006, 4:02 AM CDT (09:02 UTC)
In effect from
Apr 18, 2006, 9:00 AM CDT
Expired
Apr 18, 2006, 3:48 PM CDT
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2006-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2006-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4935 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 180902
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
402 AM CDT TUE APR 18 2006

...RED FLAG WARNING IN EFFECT FOR THE SOUTHWESTERN TEXAS PANHANDLE
TODAY FROM 9 AM CDT UNTIL 7 PM CDT...

.A COLD FRONT WILL MOVE ACROSS THE SOUTHWEST TEXAS PANHANDLE BY EARLY
AFTERNOON. AHEAD OF THE COLD FRONT...WARM DOWNSLOPING WEST TO
SOUTHWESTERLY WINDS WILL INCREASE INTO THE 20 TO 25 MPH RANGE WITH
GUSTS UP TO 40 MPH. MINIMUM AFTERNOON RELATIVE HUMDITIES TODAY WILL
BE IN THE 5 TO 15 PERCENT RANGE. ALONG WITH THE EXTREMELY DRY
FUELS...THE WINDS AND RELATIVE HUMIDITIES WILL CREATE FOR VERY HIGH
TO EXTREME FIRE DANGER CONDITIONS TODAY ACROSS THE SOUTHWESTERN TEXAS
PANHANDLE BEFORE THE COLD FRONT MOVES THROUGH. THE COLD FRONT WILL
CREATE CONTROL PROBLEMS FOR ANY ONGOING WILDFIRES AS THE WINDS WILL
SHIFT ABRUPTLY TO THE NORTH BETWEEN 12 PM AND 2 PM.

TXZ011-012-016-017-182100-
/O.NEW.KAMA.FW.W.0028.060418T1400Z-060419T0000Z/
OLDHAM-POTTER-DEAF SMITH-RANDALL-
402 AM CDT TUE APR 18 2006

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...FOR THE SOUTHWESTERN TEXAS PANHANDLE.

AFTERNOON RELATIVE HUMIDITIES OF 15 PERCENT OR LESS ALONG WITH
SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER AND EXTREMELY DRY FUELS
ARE EXPECTED TO OCCUR.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

ALL OUTDOOR BURNING IS HIGHLY DISCOURAGED UNTIL CONDITIONS IMPROVE.
EVERYONE SHOULD BE VIGILANT AND MAKE SURE TO PROPERLY EXTINGUISH ALL
SMOKING MATERIALS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF
THIS RED FLAG WARNING.

$$

SCHNEIDER
1 follow-up statement
000 
WWUS84 KAMA 182048
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT TUE APR 18 2006

...RED FLAG WARNING IS CANCELLED...

.TWENTY FOOT WINDS WILL DIMINISH THE REMAINDER OF THIS AFTERNOON
WHILE RELATIVE HUMIDITIES INCREASE. THE FIRE DANGER WILL REMAIN HIGH. 

TXZ011-012-016-017-182200-
/O.CAN.KAMA.FW.W.0028.000000T0000Z-060419T0000Z/
OLDHAM-POTTER-DEAF SMITH-RANDALL-
348 PM CDT TUE APR 18 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE RED
FLAG WARNING. 

THOUGH RED FLAG CONDITIONS ARE NO LONGER EXPECTED THIS AFTERNOON AND
EVENING...THE FIRE DANGER WILL REMAIN HIGH. REMEMBER...OUTDOOR
BURNING IS STILL DISCOURAGED UNTIL THE FIRE DANGER LESSENS. MAKE SURE
TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.

$$

NUNEZ/BROST

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 18, 3:45 AM CDT, 17 minutes earlier.

Area forecast discussion, Apr 18, 3:45 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
345 AM CDT TUE APR 18 2006

.DISCUSSION...
BIG STORY TODAY WILL BE ARRIVAL OF COLD FRONT THIS MORNING AROUND
DAYBREAK ACROSS THE OK PANHANDLE AND THEN BY MIDDAY ACROSS THE
NORTHEASTERN TWO-THIRDS OF THE TX PANHANDLE. FRONT SHOULD EXIT THE
FORECAST AREA BY EARLY THIS AFTERNOON. BIGGEST CONCERN IS WINDS
BEHIND THE FRONT. MAY NEED A WIND ADVISORY AS ABQ AND DDC HAVE
ISSUED...BUT NOT GOING WITH WIND ADVISORY CRITERIA IN THE GRIDS AND
FORECAST AT THIS TIME. NEXT SHIFT WILL NEED TO WATCH THIS AND ISSUE
IF NECESSARY. OTHERWISE...PREVIOUS SHIFT BUMPED UP MAX TEMPS TODAY
AND THIS APPEARS TO BE ON TRACK. WILL MAINTAIN CONSISTENCY. COOLER
WEDNESDAY AS SURFACE RIDGE BUILDS INTO THE PANHANDLES. SURFACE RIDGE
FORECASTED TO BUILD EAST AWAY FROM THE PANHANDLES BY LATE WEDNESDAY
AS A SECONDARY FRONT PUSHES INTO WESTERN KS AND EASTERN NM BY LATE
WEDNESDAY INTO WEDNESDAY NIGHT AND THEN STALLS ACROSS THE PANHANDLES
THURSDAY. CLOSED UPPER LOW OVER THE NORTHERN AND CENTRAL PLAINS
STATES AND SHORTWAVE RIDGGING ACROSS THE SOUTHWESTERN STATES AND
SOUTHERN ROCKIES WILL ALLOW FOR A WEST TO NORTHWEST FLOW ALOFT
ACROSS THE PANHANDLES. THIS SHOULD ALLOW FOR GENERALLY CLEAR SKIES
INTO WEDNESDAY NIGHT AND EARLY THURSDAY. NEXT CONCERN SHIFTS TO THE
SOUTHWESTERN STATES THURSDAY AND FRIDAY AS A CLOSED UPPER LOW TRACKS
EAST TOWARDS THE FORECAST AREA. GFS AND EUROPEAN MODEL NOW IN A
LITTLE BETTER AGREEMENT WITH BRINGING THIS UPPER TROUGH ACROSS THE
SOUTHERN ROCKIES AND ACROSS THE FORECAST AREA BY FRIDAY MORNING.
BUMPED UP THE POPS SOME MORE THURSDAY NIGHT INTO FRIDAY AS CONFIDENCE
BEGINNING TO INCREASE SOMEWHAT THAT CONVECTION MAY DEVELOP OR MORE
INTO THE PANHANDLES LATE THURSDAY INTO FRIDAY. STILL HAVE A CONCERN
OVER LOW LEVEL MOISTURE...HOWEVER IT APPEARS THAT THE LOW LEVEL
MOISTURE WILL ADVECT LATE IN THE WEEK THE LONG WAY UP THE RIO GRANDE
INTO WEST TX AND THE PANHANDLES. AGREE WITH PREVIOUS SHIFT THAT
PRECIP CHANCES DO NOT LOOK GOOD LATE IN THE WEEKEND INTO EARLY NEXT
WEEK...SO KEPT CONSISTENCY OF BELOW SLIGHT CHANCE POPS SUNDAY INTO
EARLY NEXT WEEK. THE ONLY OTHER CHANGES TO THE GRIDS WAS TO BUMP UP
THE POPS LATE SATURDAY AND SATURDAY NIGHT. MEDIUM RANGE MODELS
FORECASTING POTENT SHORTWAVE TROUGH TRACKING EAST ACROSS THE SOUTHERN
ROCKIES INTO THE PANHANDLES WHICH MAY HELP TO BRING ANOTHER ROUND OF
CONVECTION BY SATURDAY NIGHT. OTHERWISE...PREVIOUS FORECAST AND GRIDS
APPEAR ON TRACK AND MADE ONLY MINOR TWEAKS TO MAX TEMPS AND WINDS.

&&

.FIRE WEATHER...
FEEL THAT WINDS WILL INCREASE FROM THE SOUTHWEST AHEAD OF THE COLD
FRONT TODAY. WITH DEW POINTS ALREADY IN THE TEENS THIS MORNING...RED
FLAG CRITERIA MAY POSSIBLY BE MET FOR THREE HOURS BEFORE THE FRONT
ARRIVES MAINLY ACROSS THE SOUTHWESTERN TEXAS PANHANDLE. WINDS AND RH
WILL BE MARGINAL...BUT JUST ENOUGH CERTAINTY TO GO AHEAD AND ISSUE
RED FLAG WARNING FROM 9 AM CDT UNTIL 7 PM CDT TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                78  38  69  41 /   0   0   0   0
BEAVER OK                  76  35  71  41 /   0   0   0   0
BOISE CITY OK              70  32  66  38 /   0   0   0   0
BORGER TX                  78  43  72  47 /   0   0   0   0
BOYS RANCH TX              79  38  72  42 /   0   0   0   0
CANYON TX                  80  39  71  38 /   0   0   0   0
CLARENDON TX               84  43  70  45 /   0   0   0   0
DALHART TX                 73  33  68  39 /   0   0   0   0
GUYMON OK                  74  36  69  38 /   0   0   0   0
HEREFORD TX                79  38  70  40 /   0   0   0   0
LIPSCOMB TX                80  38  71  42 /   0   0   0   0
PAMPA TX                   77  41  69  47 /   0   0   0   0
SHAMROCK TX                86  43  71  47 /   0   0   0   0
WELLINGTON TX              87  46  71  48 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...RED FLAG WARNING FROM 9 AM TUESDAY TO 7 PM TUESDAY FOR THE
     FOLLOWING ZONES: DEAF SMITH...OLDHAM...POTTER...AND
     RANDALL.

&&

17/11
Hazardous weather outlook, Apr 17, 11:38 PM CDT, 4 hours 24 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1138 PM CDT MON APR 17 2006

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1138 PM CDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY ACROSS THE SOUTHERN
TEXAS PANHANDLE THURSDAY NIGHT INTO FRIDAY MORNING. AT THIS TIME...
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

HENNIG

Nearby

Red Flag Warnings in Texas, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.